Friday, May 9, 2014

Synthetic Drugs and the Growing Health Concern

Synthetic drugs have become a terrifying problem across the country, and the worst part is that they can be available over the counter at your local gas station, or convenience store. These synthetic drugs are marketed as spice, potpourri, or bath salts, with names like "Blue Cloud" or "Mojo". They are made to simulate the effects of drugs like marijuana, cocaine, or ecstasy. Because these synthetic drugs are sold over the counter many users think that they are legal, and safe, which is far from the truth. Synthetic marijuana use alone caused over 11,000 emergency room visits in 2010, and synthetic drug use caused 28,000 emergency room visits last year.

On Wednesday, May 7th the DEA raided synthetic drug manufacturers in 29 states. The crackdown was coordinated between more than 45 DEA offices, and hundreds of kilograms of the raw ingredients used to make the drugs were seized. Congress has regulated 26 of the synthetic drug combinations, but the drug manufacturers change the chemical formula of the drug as quickly as the regulations are passed. The problem is that very little, if any research goes into the changes they make to the drugs, or the short and long term effects. The manufacturers label the drugs as "Not for Human Consumption" to bypass FDA regulations, but people are still use them.
As with any drug information about the drug, its effects, and warning signs are important. If you suspect that a loved one may be using these synthetic drugs take the time to talk to them, and show them the evidence as to why these new types of drugs are so bad. Discuss the possible health risks, long term effects, and encourage them to make the right choices. Below are some of the warning signs of synthetic drug use:

  • out of control thinking
  • paranoia
  • panic
  • unwanted and overwhelming feelings of violence
  • hallucinations
  • tremors
  • seizures
  • irregular heartbeat
  • chest pain
These new drugs are a serious problem, and extremely harmful. If you think a loved one is using synthetic drugs do something before it is too late. If you think a loved one has overdosed on synthetic drugs call 911, or get them to a hospital as quickly as you can.

No comments:

Post a Comment

Thank you for your comment and your interest in our blog.